Find out more about what happens during an overdose and that there are different types of overdoses.
What is it?
An overdose happens when the amount of drug or drugs we’ve taken exceeds our body’s ability to cope with the drugs. Essentially, we’ve had more drugs than our body can handle.
It is important to remember that not all overdoses are fatal or life-threatening, however, we should always seek peer and medical advice and support if an overdose is suspected or has occurred. Recognising the early warning signs of an overdose and knowing how to respond quickly can make a huge difference.
What does an overdose look like?
There is a wide range of signs and symptoms of an overdose and everyone responds differently. It will depend on a variety of factors including what drug or combination of drugs the person has used, how much they took, how they took it, their age and their general health.
Keep an eye out for someone who is acting differently or not responding how they usually would when using drugs.
Some signs of an opioid overdose might include the person not responding when we call their name, being non-responsive to touch, having pinned (small) pupils, blue lips, cool, pale or clammy skin, shallow infrequent breathing, snoring or gurgling sounds or not breathing at all. Read more about how to recognise and respond to an Opioid overdose.
Some signs of a stimulant overdose might include seizures, tremors, extreme agitation, rapidly increased heart rate and blood pressure, increased body temperature (e.g., sweating), rapid breathing, collapse, muscle cramps and spasms. A stimulant overdose is also known as ‘overamping’ and we chat more about that below.
Other symptoms of overdose can include nausea, vomiting, tremors, extreme paranoia, extreme agitation, hallucinations, psychosis, loss of balance, limp body, and loss of consciousness. Basically, there’s nothing good about an overdose.
WHAT TO DO?
Call 000 immediately if we recognise signs of overdose. 000 will advise us on what to do next.
The paramedics just want to help and provide support to the person in need. It helps if the paramedics are told what the person has taken, how much and any other important details so they can provide the best support they can. We won’t get in trouble for using drugs.
For many of us, we may fear potential police involvement – the paramedics will not call the police if they are responding to a drug overdose unless there’s a danger to themselves or others.
REDUCE THE RISK OF OVERDOSE
Some tips can help reduce our risk of overdosing, and these include:
- Know our drugs and the effects they have on our body and mind.
- Know about drug interactions – these can be unpredictable so check out the Mix and Match content for things to avoid.
- Start low, and go slow especially if we are using a new product.
- Consider the way we are using drugs (i.e., snorting, injecting, shelving) and resultantly, how quickly we will experience the effects of the drugs we are taking.
- Use with friends or fix with a friend.
- Test the drugs we are using for quality and purity. It’s important to note that this option may be more difficult as drug testing kits aren’t readily available and sometimes the quality of test kits cannot be guaranteed.
- If we’re using after a period of deciding not to, or after a period of decreased use, lower the dose as our tolerance will be down.
- Learn about the half-life of drugs – the half-life of a drug is the time it takes for the drug to be reduced by half in our body – think about what we’ve used and when and adjust our dose accordingly.
- Make an overdose plan with our friends who use drugs;
- Try to avoid using drugs alone – if we use alone there is nobody there to keep an eye out for us.
- Stay on top of any recent drug alerts or through Harm Reduction Victoria’s DanceWize Program.
- Always Carry Naloxone – Naloxone is a drug that can temporarily reverse an overdose of opioids, such as heroin and oxycodone.
Overamping is the term we use to describe an ‘overdose on stimulants’. Overamping means a lot of things to a lot of different people. Sometimes overamping is physical, when our bodies don’t feel right. Other times it is psychological when we experience paranoia, anxiety and psychosis, or a mix of all.
It’s not a commonly used term but it’s something we should all know more about.
There are several reasons why we experience overamping and it can be unpredictable. For example, it may happen after a weekend session when our body is starting to get a bit run down. Or it can happen after snorting a few lines and when we start to become a bit anxious and paranoid around other people. The symptoms are different for each person.
Some factors that contribute to overamping include:
- Lack of sleep
- Starting the night off in a negative mindset or an uncomfortably emotional state
- Feeling physically drained from a lack of food or water
No matter what the reason, it can often be worrying and scary to experience overamping.
- Nausea and/or vomiting
- Falling asleep/passing out (but still breathing)
- Chest pain or a tightening in the chest
- High temperature/sweating profusely, often with chills
- Fast heart rate, racing pulse
- Irregular breathing or shortness of breath
- Limb jerking or rigidity
- Feeling paralysed while awake
- Severe headache
- Hypertension (elevated blood pressure)
- Teeth grinding
- Insomnia or decreased need for sleep
Overamping can sometimes lead to heart attack, seizure or heatstroke.
- Extreme anxiety
- Extreme paranoia
- Extreme agitation
- Increased aggressiveness
- Restlessness or irritability
- Hypervigilance (being super aware of our environment, sounds, people, etc.)
- Enhanced sensory awareness
Firstly, work out what kind of support we need. Do we need medical assistance, to chat with a friend or time out? Sometimes we may just need a break and that can help reduce some of the symptoms we are feeling
If we are experiencing overamping symptoms and are not sure what to do, contact 000.
- Take a break from dancing or being active (i.e., moving around).
- Leave the party or venue with a friend to a calmer and more comfortable spot.
- Sit in the shade if we are out in the sun.
- Have water or a drink with electrolytes – 1 cup p/hr (250ml) when resting and 500 p/h when dancing or moving about.
- Put a cold press or damp cloth on the back of the neck and forehead.
- Avoid using more to give our body and our mind a break.
Overheating or hyperthermia can have huge impacts on our physical well-being. It’s when our body overheats because of the drugs we’ve taken and our body cannot regulate its temperature properly.
One sign of overheating is hot and dry skin. The skin may become red and hot as blood vessels dilate in an attempt to get rid of excess heat, sometimes leading to swollen lips. An inability to cool the body through perspiration causes the skin to feel dry. Dehydration associated with overheating can produce nausea, vomiting, headaches, and low blood pressure. This can lead to fainting or dizziness, especially if the person stands suddenly.
If you notice someone overheating, get them to slow down and stop and try to cool them down with ice packs, misters and/or a fan. Make sure they are drinking water or electrolytes so they are hydrated. Place a cool, wet cloth under the armpits, on the back of the knees, and/or on the forehead. Open a window for fresh air.
In the case of severe heat stroke, the person may become confused or a bit agitated and may seem extremely intoxicated. Heart rate and breathing will increase as blood pressure drops and the heart attempts to supply enough oxygen to the body. The decrease in blood pressure can then cause blood vessels to contract, resulting in pale or bluish skin colour in pale skin and greyish or ashen colour in darker skin.
If someone is experiencing these symptoms and it is not getting any better call 000 immediately.
The information given on this page is not medical advice and should not be relied upon in that way.